Montana, 2009High Wind in Montana, May 13, 2009
May 13, 2009 · NWS BYZ · 5 events in 5 counties and zones
A strong storm system over North Dakota combined with an ustable atmosphere over Montana resulted in high winds across portions of Southeast Montana.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system over North Dakota combined with an ustable atmosphere over Montana resulted in high winds across portions of Southeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 13, 8:22 AM MST, 1 hour 22 minutes earlier.
Area forecast discussion, May 13, 8:22 AM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
922 AM MDT WED MAY 13 2009
.SHORT TERM...VALID FOR TDY AND THU...
UPDATED FORECAST FOR A PERSISTENT AREA OF SNOW FROM CUSTER IN
YELLOWSTONE COUNTY OVER TO MILES CITY. STORM SPOTTER REPORTS
INDICATE MODERATE SNOW AT TIMES BUT LITTLE IS STICKING ON THE
GROUND AND EXPECT THAT THE SNOW WILL STRUGGLE TO ACCUMULATE AS THE
MORNING PROGRESSES. WINDS ARE EXPECTED TO PICK UP OVER SOUTHEAST
MONTANA AFTER THE MAIN BAND OF LIFT WORKS SOUTH OF THE AREA LATER
THIS MORNING. MANY AREAS IN SOUTH CENTRAL MONTANA ARE SEEING WINDS
IN THE 25 TO 35 MPH RANGE WITH HIGHER GUSTS BUT DO NOT EXPECT
THESE SPEEDS TO INCREASE. LOOKING AT TODAYS MAX TEMP
FORECASTS...DESPITE THE CLOUDS AND TEMPS UPSTREAM ALL IN THE 30S
IT WILL NOT TAKE MUCH SUNSHINE TO PUSH HIGHS INTO THE 50S SO HAVE
NOT ADJUSTED TEMPS. BORSUM
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MODELS IN GOOD AGREEMENT THROUGH SUNDAY..THEN DIVERGE GREATLY FOR
MONDAY THROUGH NEXT WEDNESDAY. WILL LEAVE THE OVERALL FEEL OF THE
FORECAST IN TACT. THE LAST IN A SERIES OF SHORTWAVE TROUGHS MOVES
THROUGH FRIDAY AND FRIDAY NIGHT. THIS HANDLED WELL WITH CURRENT
POPS. THIS WAVE EXITS THE AREA AND SETS UP DRY WEST TO NORTHWEST
FLOW AS A STRONG UPPER RIDGE BUILDS IN FROM THE GREAT BASIN.
BUMPED TEMPERATURES BACK UP SUNDAY AND MONDAY AS STRONG DOWNSLOPE
FLOW OF DRY AIR SHOULD ALLOW HIGHS TO APPROACH 80 DEGREES.
THE LARGE DIFFERENCES COME INTO PLAY FOR MONDAY TROUGH THE MIDDLE
OF NEXT WEEK. THE GFS SWINGS A TROUGH THROUGH ON TUESDAY...WHILE
THE ECMWF WAS MUCH SLOWER AND DIGS A CUT OFF LOW OVER THE PACIFIC
NORTHWEST. THE GFS HAS BEEN MORE CONSISTENT WITH THE ECMWF
FLOPPING AROUND FROM RUN TO RUN. THE ECMWF BRINGS DEEP SOUTHWEST
FLOW TO OUR AREA WEDNESDAY THROUGH FRIDAY...WHICH WOULD PROVIDE A
LONG TERM RAIN EVENT. THE GFS PUSHES THE TUESDAY TROUGH EAST AND
LEAVES BEHIND DRY WEST TO NORTHWEST FLOW FOR WEDNESDAY THROUGH
THE END OF THE WEEK. QUITE A LARGE DIFFERENCE AND THEREFORE WILL
NOT CHANGE THE EXISTING GRIDS. HUMPHREY
&&
.AVIATION...
STRONG W-NW WINDS WILL IMPACT THE AREA TODAY...WITH GUSTS OF 25-35
KTS COMMON IN WEST AND CENTRAL PARTS. STRONGEST WINDS WILL BE IN
THE EAST WHERE GUSTS OF 35-45 KTS WILL OCCUR...INCLUDING AT KMLS
AND KBHK. WINDS WILL BEGIN TO DIMINISH FROM WEST TO EAST THIS
AFTERNOON. MUCH LESS WIND CAN BE EXPECTED TONIGHT AS HIGH PRESSURE
BUILDS OVER THE AREA.
AN AREA OF WIND DRIVEN RAIN AND SNOW TO THE EAST OF KBIL WILL
PERSIST THROUGH THE MORNING THEN TAPER OFF THIS AFTERNOON. LOOK
FOR IFR TO LIFR CONDITIONS IN THE HEAVIER PCPN...WHICH WILL AFFECT
KMLS AND KBHK FOR A TIME THROUGH MIDDAY OR EARLY AFTERNOON. IT
WILL BE DRY ACROSS THE FORECAST AREA TONIGHT.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 057 037/066 043/063 040/070 046/078 050/078 049/066
4/W 00/B 33/W 20/B 00/B 00/U 33/W
LVM 054 033/061 037/061 035/067 038/076 042/076 042/067
5/W 03/T 33/W 20/B 00/B 00/U 44/W
HDN 058 036/071 041/066 039/072 042/081 046/083 045/068
5/W 00/B 33/W 20/B 00/B 00/U 33/W
MLS 050 035/069 043/063 039/069 044/076 048/079 048/064
7/W 00/B 33/W 20/B 00/B 00/U 33/W
4BQ 049 032/068 041/064 039/065 043/078 045/082 046/068
3/W 00/B 33/W 20/B 00/B 00/U 22/W
BHK 048 031/067 041/062 038/067 042/075 047/076 043/062
3/W 00/B 33/W 20/B 00/B 00/B 22/W
SHR 052 030/067 039/062 037/068 038/077 042/077 043/067
3/W 00/B 33/W 20/B 00/B 00/U 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
ZONES 33-36-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 13, 8:26 AM MST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
926 AM MDT WED MAY 13 2009
MTZ028>042-056>058-063>068-WYZ098-099-141530-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
926 AM MDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS CAN BE EXPECTED ACROSS THE ENTIRE AREA
TODAY. THE STRONGEST WINDS WILL BE IN SOUTHEAST MONTANA. GUSTS OF
50 TO 60 MPH CAN BE EXPECTED FROM BROADUS TO EKALAKA AND BAKER.
THE WINDS WILL DECREASE FROM WEST TO EAST THIS AFTERNOON AND
EVENING.
IN ADDITION...A PERIOD OF WET AND WIND DRIVEN SNOW WILL IMPACT
AREAS TO THE EAST OF BILLINGS MAINLY THIS MORNING. TRAVELERS ON
INTERSTATE 90 FROM HYSHAM AND FORSYTH TO MILES CITY AND ON HIGHWAY
212 FROM LAME DEER TO BROADUS AND ALZADA SHOULD BE PREPARED FOR
VISIBILITIES LESS THAN A HALF MILE IN PLACES DUE TO THE SNOW AND
WIND. ACCUMULATION OF AN INCH OR TWO IS POSSIBLE OVER THE HIGHER
RIDGES IN SOUTHEAST MONTANA THIS MORNING. PRECIPITATION WILL TAPER
OFF FROM WEST TO EAST THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JKL
High Wind, Northern Rosebud
- When
- May 13, 9:44 AM MST to 1:00 PM MST
- Where
- Northern Rosebud forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Sustained winds of 40 mph were reported at the Hillside DOT site.
High Wind, Southern Wheatland
- When
- May 13, 9:59 AM MST to 12:00 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
Sustained winds of 40 mph occurred in Harlowton.
High Wind, Custer
- When
- May 13, 10:53 AM MST to 1:00 PM MST
- Where
- Custer forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
Miles City reported sustained winds of 40 mph.
High Wind, Southern Big Horn
- When
- May 13, 1:19 PM MST to 3:00 PM MST
- Where
- Southern Big Horn forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
Aberdeen Hill reported sustained winds of 40 mph.
High Wind, Carter
- When
- May 13, 1:24 PM MST to 2:36 PM MST
- Where
- Carter forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Sustained winds of 40 mph were recorded at the Ekalaka and Alzada DOT sites.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 13, 20093 deaths · 6 injured · $5.1 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Oklahoma, May 13 to 14, 20097 injured · $50 million · EF2 · 76 events
- Tornadoes and Flash Flooding in Illinois, May 13 to 14, 2009$873,000 · EF1 · 61 events
- Damaging Winds in Indiana, May 13 to 14, 2009$5.0 million · 55 kt wind · 4 events
- Flash Flooding and Lightning Strike in Alabama, May 13, 2009$2.0 million · 3 events
- Flash Flooding and Hail in Missouri, May 13, 20091 injured · $130,000 · 1.25 in hail · 37 events
- Tornado and Flash Flood in Kansas, May 13, 2009$100,000 · EF1 · 10 events
- Flash Flooding and Flooding in Indiana, May 13 to 14, 2009$78,000 · 61 kt wind · 37 events
- Flooding in Indiana, May 13 to 29, 2009$113,000 · 27 events
- Flash Flood and Hail in Illinois, May 13 to 14, 2009$202,000 · 65 kt wind · 14 events
- Damaging Wind in Wisconsin, May 13, 2009$165,000 · 78 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, May 13 to 14, 2009$20,000 · 1 in hail · 43 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169619, 169618, 169620, 171396, 169623.